Tornadoes · United States · Oklahoma · 2015

EF1 tornado, Ada to Sasakwa, Oklahoma, May 23, 2015

From Ada to Sasakwa, this EF1 tornado ran 3.8 miles across Pontotoc and Seminole counties on May 23, 2015, touching down at 6:25 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 23, 2015
Touchdown
6:25 PM CDT (23:25 UTC)
Lifted
6:33 PM CDT (23:33 UTC)
On the ground
8 minutes
Path length
3.8 miles (6.0 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Counties
Pontotoc and Seminole counties
Touchdown point
34.891, -96.565
Lift-off point
34.935, -96.530
Record number
1505231725-01

What the Weather Service recorded

Storms developed in the panhandles on the 23rd under the influence of an upper level trough. These storms merged into a line and moved eastward over Oklahoma producing widespread flooding.

A tornado was reported SE of Ada with no damage reported. The specific location is estimated.

A tornado was observed approximately 2 miles northeast of Francis. The tornado moved northeast for about 1 mile before crossing the Canadian River into Seminole County.

The tornado moved into Seminole County from Pontotoc County and continued moving northeast toward Sasakwa. Significant tree damage occurred along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

25 minutes of warning. NWS OUN issued a tornado warning for this county at 23:00 UTC, 25 minutes before the tornado touched down, in force until 23:30 UTC.

The county was under a tornado watch, issued at 22:30 UTC and running to 07:00 UTC.

Issued (UTC)ExpiredProductOffice
22:30 UTC07:00 UTCTornado WatchOUN
23:00 UTC23:30 UTCTornado WarningOUN
23:01 UTC23:30 UTCTornado WarningOUN
23:26 UTC23:35 UTCTornado WarningOUN
23:59 UTC00:30 UTCTornado WarningOUN
04:52 UTC12:45 UTCFlash Flood WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:45 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 23, 2:36 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 23, 2:36 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT SAT MAY 23 2015

.DISCUSSION...
DANGEROUS SITUATION SETTING UP ACROSS PARTS OF OKLAHOMA AND NORTH
TEXAS AS ROUNDS OF VERY HEAVY RAINFALL ARE EXPECTED TO CONTINUE
TONIGHT/SUNDAY. MANY RIVERS ARE IN FLOOD AND ADDITIONAL TORRENTIAL
RAINFALL AND RAINFALL RATES OF IN EXCESS OF 2 INCHES AN HOUR WILL
CONTINUE TO EXACERBATE THE SITUATION. PLEASE BE CAREFUL. WILL CONT
WITH FLASH FLOOD WATCH THROUGH 12Z MONDAY.

THERE IS ALSO A THREAT OF SEVERE WEATHER... MAINLY ACROSS
SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTN AND EVENING. LOW AND
DEEP LAYER SHEAR... HOWEVER INSTABILITY REMAINS RATHER LIMITED
OUTSIDE OF FAR SOUTHERN SECTIONS OF THE AREA.

PATTERN REMAINS RATHER ACTIVE AS ANOTHER UPPER DISTURBANCE WILL
KEEP A CHANCE OF STORMS AND POSSIBLY SOME SEVERE STORMS IN THE
FORECAST INTO THE DAY ON MONDAY. RAIN CHANCES THEN DECREASE FOR A
COUPLE OF DAYS... HOWEVER THEY DO REMAIN. HIGHER RAIN CHANCES
RETURN BY LATE IN THE WEEK AS YET ANOTHER UPPER SHORTWAVE
APPROACHES BY THE END OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  73  62  80 / 100  90  20  30
HOBART OK         61  75  58  81 /  60  50  20  30
WICHITA FALLS TX  63  77  62  81 / 100  80  20  40
GAGE OK           58  76  56  82 /  40  30  20  20
PONCA CITY OK     63  74  61  81 / 100  80  30  20
DURANT OK         66  73  65  79 / 100 100  60  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OKZ004>048-050>052.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR TXZ083>090.

&&

26/30
Hazardous weather outlook, May 23, 11:57 AM CDT, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SAT MAY 23 2015

OKZ004>048-050>052-TXZ083>090-241000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1157 AM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.FLOODING...
HEAVY RAIN IS EXPECTED ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS
TODAY AND TONIGHT. FLOODING IS LIKELY WHEREVER HEAVY RAIN
OCCURS...AND AREA RIVERS AND STREAMS ARE LIKELY TO SEE RISES AND
ADDITIONAL FLOODING. LIFE THREATENING FLASH FLOODING IS POSSIBLE.

.THUNDERSTORMS...
ALTHOUGH FLOODING IS THE MAIN CONCERN TODAY AND TONIGHT...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING. THE SLIGHT RISK IS GENERALLY SOUTHEAST OF A LINE FROM SAYRE
TO WATONGA TO ENID TO PERRY... AND WEST OF A LINE FROM HOLDENVILLE
TO LAKE TEXOMA. THE SLIGHT RISK INCLUDES ALL OF WESTERN NORTH TEXAS.
A MARGINAL RISK COVERS MOST OF THE REST OF OKLAHOMA. HAIL UP TO HALF
DOLLAR SIZE AND WIND GUSTS UP TO 70 MPH ARE LIKELY WITH THE
STRONGEST STORMS. TORNADO RISK IS LOW...BUT NOT ZERO.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD
PREPARE FOR FLOODING AND/OR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.FLOODING...
HEAVY RAIN IS EXPECTED TO CONTINUE INTO SUNDAY...AND POSSIBLY
MONDAY. CONTINUED FLOODING IS LIKELY.

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON SUNDAY AND
MONDAY. THUNDERSTORMS REMAIN IN THE FORECAST THROUGH AT LEAST
FRIDAY. SEVERE STORMS ARE UNLIKELY AFTER MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, May 23, 5:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
559 PM CDT SAT MAY 23 2015

OKZ031-032-042-232330-
PONTOTOC OK-HUGHES OK-SEMINOLE OK-
559 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONTOTOC...WEST CENTRAL
HUGHES AND SOUTHERN SEMINOLE COUNTIES UNTIL 630 PM CDT...

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADA...MOVING
NORTH AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3463 9657 3469 9677 3505 9669 3496 9638
TIME...MOT...LOC 2257Z 198DEG 23KT 3474 9665

..SPEG.
Local storm report, May 23, 6:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          3 N SULPHUR             34.55N 96.98W
05/23/2015                   MURRAY             OK   EMERGENCY MNGR

&&

SC
Local storm report, May 23, 6:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HEAVY RAIN       1 W FORT COBB           35.10N 98.46W
05/23/2015  E0.00 INCH       CADDO              OK   EMERGENCY MNGR

            WATER OVER HIGHWAY 9 1 1/2 MILES WEST OF FORT COBB

&&

SC
Local storm report, May 23, 6:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
612 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TORNADO          5 N SULPHUR             34.58N 96.98W
05/23/2015                   MURRAY             OK   EMERGENCY MNGR

&&

SC
Special weather statement, May 23, 6:19 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT SAT MAY 23 2015

OKZ039-040-232345-
GARVIN OK-STEPHENS OK-
619 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARVIN AND NORTHEASTERN
STEPHENS COUNTIES UNTIL 645 PM CDT...

AT 617 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
FOSTER...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3452 9754 3457 9768 3485 9761 3480 9730
TIME...MOT...LOC 2317Z 205DEG 21KT 3461 9760
Local storm report, May 23, 6:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             YUKON                   35.50N 97.74W
05/23/2015  E1.25 INCH       CANADIAN           OK   NWS EMPLOYEE

&&

MDAY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

11.4 hours before the tornado, 85 km from the path. May 23, 2015.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 187 joules per kilogram, CIN -128, lifted condensation level 453 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2015-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 118 square meters per square second, 0 to 6 km bulk shear 26 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-128 J/kg
Surface CAPE
3 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

Norman, OK (KOUN), 00:00Z

0.6 hours after it, 85 km from the path. May 24, 2015.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1041 joules per kilogram, CIN -2, lifted condensation level 590 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 00:00Z on 2015-05-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 309 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1041 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
3274 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
2.0
Supercell composite
24.3
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Ada_municipal_airport (ADH), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:35 UTC6868130° 8 kt1014.9BR
21:55 UTC6868130° 9 kt1014.9
22:15 UTC69.868140° 6 kt1014.6
22:35 UTC69.869.8130° 8 kt1014.2
22:55 UTC69.869.8150° 4 kt1013.9-RA
23:15 UTC69.869.8230° 6 kt1013.2-TSRA
23:35 UTC69.869.8150° 6 kt1013.2-VCTSRA
23:55 UTC69.869.8140° 7 kt1012.9-RA
00:15 UTC69.869.8150° 7 kt1013.2VCTS
00:35 UTC71.669.8160° 9 kt1013.2
00:55 UTC71.669.8150° 11 kt1012.9RA
01:15 UTC69.869.8150° 8 kt1012.5-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 81 km away, was scanning. The volume nearest the touchdown began at 23:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:03 UTCTORNADO3 N SulphurMurray, OK
23:10 UTCTORNADO5 N SulphurMurray, OK
01:38 UTCFLASH FLOODShawneePottawatomie, OKWATER UP TO 2 FEET DEEP AND SEVERAL STALLED CARS ALONG SEVERAL ROADS IN SHAWNEE.
02:22 UTCFLASH FLOODShawneePottawatomie, OK2 FEET OF WATER. WATER RESCUES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 23, 2015

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2312:55 PM MDTEF0Albany, WY0.335
May 235:12 PM CDTEF1Grady, OK6.0500
May 235:59 PM CDTEF0Murray, OK3.040
May 236:05 PM CDTEF0Pontotoc, OK0.220
May 236:10 PM CDTEF0Murray, OK0.550
May 236:11 PM CDTEF1McClain, OK2.050
May 236:16 PM CDTEF0Garvin, OK0.250
May 236:30 PM CDTEF0McClain, OK0.550
May 237:05 PM CDTEF1Garvin, OK0.550
May 237:13 PM CDTEF0Hughes, OK0.250
May 238:16 PM CDTEF1Bexar, TX0.4150
May 238:44 PM CDTEF0Latimer, OK1.675
May 238:53 PM CDTEF0Hays, TX5.7100
May 238:58 PM CDTEF1Travis, TX1.3200
May 239:11 PM CDTEF0Travis, TX2.5200
May 239:22 PM CDTEF1Williamson, TX3.1200
May 239:37 PM CDTEF0Travis, TX1.2125
May 239:39 PM CDTEF1Travis, TX0.6250
May 239:43 PM CDTEF1Bastrop, TX0.8200
May 239:47 PM CDTEF0Williamson, TX0.350
May 239:47 PM CDTEF1Williamson, TX0.6150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.